Children and adolescents without apparent underlying heart problems may be at increased risk of sudden unexplained death when taking stimulant medications such as methylphenidate, suggests a recent study. However, the US Food and Drug Administration (FDA), which partially funded the study, said the findings are not robust enough to call for a change in the prescribing of these medications.
Reports to the FDA and in the medical literature of serious cardiovascular adverse events and sudden death among children taking stimulant medications for attention-deficit/hyperactivity disorder (ADHD) have sparked concern about the safety of these drugs. In fact, the labels for methylphenidate and amphetamine medications were changed in 2006 to note reports of stimulant-related deaths in patients with heart problems and advise against using these products in individuals with known serious structural abnormalities of the heart, cardiomyopathy, or serious heart rhythm abnormalities. Yet there have been insufficient data to confirm whether taking stimulant medication causes cardiac problems or sudden death.
Kuehn BM. Stimulant Use Linked to Sudden Death in Children Without Heart Problems. JAMA. 2009;302(6):613–614. doi:10.1001/jama.2009.1115